Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 18, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 6, 2008, 3:38 AM CST for Greene County, Pickens County, Sumter County, Alabama. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 6, 2008, 3:38 AM CST (09:38 UTC)
- Expired
- Feb 6, 2008, 4:30 AM CST
- In force
- 52 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Greene County, AL, Pickens County, AL, Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 99 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 6, 4:20 AM CST | TSTM WND DMG | 6 Ne Geiger, AL | TREES DOWN ALONG CR-85 1 MILE SOUTH OF THE PICKENS COUNTY LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 5, 10:01 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 771 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 320 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 060938
SVRBMX
ALC063-107-119-061030-
/O.NEW.KBMX.SV.W.0018.080206T0938Z-080206T1030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
338 AM CST WED FEB 6 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GREENE COUNTY IN WEST CENTRAL ALABAMA...
SOUTHERN PICKENS COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...REFORM...PICKENSVILLE...CARROLLTON...
ALICEVILLE...
NORTHWESTERN SUMTER COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 430 AM CST
* AT 337 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTHWEST OF MEMPHIS...OR 14 MILES SOUTHWEST OF PICKENSVILLE...AND
MOVING NORTHEAST AT 55 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MEMPHIS BY 345 AM CST...
PICKENSVILLE BY 350 AM CST...
MCMULLEN AND ALICEVILLE BY 355 AM CST...
DILLBURG AND CARROLLTON BY 400 AM CST...
OWENS BY 405 AM CST...
GORDO BY 415 AM CST...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3324 8832 3347 8784 3285 8783 3265 8838
3266 8839
TIME...MOT...LOC 0938Z 241DEG 48KT 3307 8840
$$
141 follow-up statement
000
WWUS54 KBMX 061015
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
415 AM CST WED FEB 6 2008
ALC063-107-119-061030-
/O.CON.KBMX.SV.W.0018.000000T0000Z-080206T1030Z/
SUMTER AL-GREENE AL-PICKENS AL-
415 AM CST WED FEB 6 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CST
FOR PICKENS...NORTHERN GREENE AND NORTHWESTERN SUMTER COUNTIES...
AT 411 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR GORDO...OR ABOUT 8 MILES SOUTHEAST OF REFORM...MOVING
NORTHEAST AT 55 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES SOUTHEAST OF LUBBUB BY 420 AM CST...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CST WEDNESDAY MORNING
FOR NORTHWESTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 1000 AM CST WEDNESDAY MORNING FOR ALABAMA.
LAT...LON 3324 8832 3347 8784 3285 8783 3265 8838
3266 8839
TIME...MOT...LOC 1015Z 241DEG 48KT 3331 8788
$$
14What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 6, 2:40 AM CST, 58 minutes earlier.
Area forecast discussion, Feb 6, 2:40 AM CST, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 240 AM CST WED FEB 6 2008 .SHORT TERM...TODAY AND TONIGHT. ACTIVE MORNING AS SEVERE STORMS MOVE RAPIDLY EASTWARD ACROSS THE AREA. COLD FRONT WILL SHIFT FROM WEST TO EAST ACROSS THE AREA THROUGH THE MORNING HOURS AND BE TO OUR EAST LATER THIS AFTERNOON. WILL UPDATE POPS JUST BEFORE RELEASE TIME BUT EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS FOR MOST SECTIONS DURING THE MORNING AND QUICKLY ENDING FROM WEST TO EAST DURING THE AFTERNOON. MUCH DRIER AND COLDER AIR WILL SPREAD ACROSS THE AREA LATER THIS AFTERNOON AND TONIGHT. HIGHS TODAY WILL OCCUR THIS MORNING...THEN GRADUALLY FALL THROUGH THE DAY. HIGHS MAINLY IN THE 60S. LOWS TONIGHT IN THE 30S. .LONG TERM...THURSDAY THROUGH TUESDAY. THURSDAY AND FRIDAY...WEAK HIGH PRESSURE WILL REMAIN ACROSS THE AREA ON THURSDAY AND EARLY FRIDAY...WITH A WEAK SHORT WAVE SHIFTING ACROSS THE NORTHERN SECTIONS ON FRIDAY NIGHT. WILL FORECAST A SLIGHT CHANCE OF SHOWERS ACROSS THE NORTHERN SECTIONS FRIDAY NIGHT. HIGHS ON THURSDAY IN THE 50S AND IN THE 60S FRIDAY. LOWS THURSDAY NIGHT MAINLY 30 TO 35. LOWS FRIDAY NIGHT UPPER 30S TO LOWER 40S. SATURDAY THROUGH MONDAY...HIGH PRESSURE WILL BUILD ACROSS THE AREA DURING THIS PERIOD. WILL CONTINUE WITH DRY CONDITIONS. HIGHS SATURDAY IN THE 60S...UPPER 40S TO UPPER 50S SUNDAY AND 55 TO 65 ON MONDAY. TUESDAY...NEXT STORM SYSTEM WILL MOVE INTO THE AREA FROM THE WEST ON TUESDAY. WILL FORECAST A CHANCE OF SHOWERS AREA-WIDE. HIGHS 55 TO 65. && .AVIATION...06Z TAF DISCUSSION. MINOR CHANGES WERE DONE TO THE FORECAST...MAINLY JUST TO DO SOME TIME ADJUSTING ON WHEN THE LINE OF STORMS WILL ARRIVE AT EACH TAF SITE. IN ADDITION...INCREASED CEILINGS FROM IFR TO MVFR. BASED ON CURRENT OBSERVATIONS IN MISSISSIPPI WERE THE LINE IS CURRENTLY MOVING THROUGH...IT DOES NOT APPEAR THAT THE IFR CEILINGS WILL HAPPEN. ONCE THE LINE MOVES OUT OF A TAF SITE...EXPECT CEILINGS TO BRIEFLY RISE TO VFR BEFORE DROPPING BACK DOWN AGAIN TO MVFR. 10/ARM && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 66 33 54 29 62 / 90 10 10 10 10 ANNISTON 66 33 53 32 63 / 90 10 10 10 10 BIRMINGHAM 66 33 54 36 64 / 80 10 10 10 10 TUSCALOOSA 67 33 56 34 66 / 70 10 10 10 10 CALERA 66 34 56 34 64 / 80 10 10 10 10 AUBURN 67 36 56 35 64 / 90 10 10 10 10 MONTGOMERY 68 35 59 34 67 / 90 10 10 10 10 TROY 68 34 59 32 68 / 90 10 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...LAKE WIND ADVISORY IN EFFECT THROUGH THRU 12 NOON WEDNESDAY FOR ALL COUNTIES. && 50
Hazardous weather outlook, Feb 6, 12:18 AM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1218 AM CST WED FEB 6 2008 ALZ011>015-017>050-070600- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1218 AM CST WED FEB 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...REST OF TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO CENTRAL ALABAMA FROM THE WEST DURING THE EARLY MORNING HOURS. THE STORMS SHOULD GET AS FAR EAST AS INTERSTATE 59 BY 4 OR 5 AM....AND ANNISTON...CLANTON... AND DEMOPOLIS BY 6 AM. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE WINDS ALONG A SQUALL LINE OF THUNDERSTORMS. HOWEVER... ISOLATED TORNADOES ARE ALSO POSSIBLE IF STORMS ARE ABLE TO DEVELOP AHEAD OF THE LINE. SOUTHERLY WINDS OUT AHEAD OF THE COLD FRONT AND SQUALL LINE WILL MAKE CONDITIONS QUITE BREEZY THROUGH THE EARLY MORNING HOURS. WINDS WILL BE SUSTAINED AT 15 TO 20 MPH WITH GUSTS UP TO 30 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG TO SEVERE THUNDERSTORMS...INCLUDING THE THREAT OF DAMAGING WINDS AND ISOLATED TORNADOES...WILL REMAIN POSSIBLE ACROSS CENTRAL ALABAMA THROUGH NOON ON WEDNESDAY...UNTIL THE COLD FRONT PUSHES EASTWARD INTO GEORGIA. WINDS WILL CONTINUE TO BE STRONG OUT AHEAD AND ALONG THE COLD FRONT AND SQUALL LINE THROUGH NOON ON WEDNESDAY. SUSTAINED WINDS OF 15 TO 20 MPH WITH GUSTS UP TO 30 MPH WILL BE POSSIBLE. WINDS WILL BE SHIFTING TO THE WEST AS THE FRONT CLEARS AN AREA AND WILL DISSIPATE WEST TO EAST DURING THE DAY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL CONTINUE THROUGH NOON WEDNESDAY...DUE TO THE THREAT OF SEVERE THUNDERSTORMS. 61
In the hours before
Local storm report, Feb 6, 2:07 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 AM CST WED FEB 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 AM FUNNEL CLOUD 3 E SULLIGENT 33.89N 88.08W
02/06/2008 LAMAR AL LAW ENFORCEMENT
SIGHTED ON HWY 278 BETWEEN SULLIGENT AND BEAVERTON.
&&
SUNGERLocal storm report, Feb 6, 2:34 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
234 AM CST WED FEB 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 AM TSTM WND DMG 2 N BEAVERTON 33.96N 88.02W
02/06/2008 LAMAR AL EMERGENCY MNGR
POSSIBLE TORNADO...POWERLINES AND TREES DOWN ON COUNTY
ROAD 49.
&&
SUNGERLocal storm report, Feb 6, 3:03 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
303 AM CST WED FEB 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 AM TSTM WND DMG N BEAVERTON 33.93N 88.02W
02/06/2008 LAMAR AL EMERGENCY MNGR
POSSIBLE TORNADO...POWERLINES AND TREES DOWN ON COUNTY
ROAD 49. DAMAGE TO THE ROOF OF THE POST OFFICE IN
BEAVERTON.
&&
SUNGERLocal storm report, Feb 6, 3:08 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 AM CST WED FEB 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM HAIL SULLIGENT 33.89N 88.13W
02/06/2008 E0.75 INCH LAMAR AL EMERGENCY MNGR
&&
SUNGERLocal storm report, Feb 6, 3:31 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 AM CST WED FEB 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 AM TSTM WND DMG 4 WSW OAKMAN 33.69N 87.45W
02/06/2008 WALKER AL LAW ENFORCEMENT
*** 1 INJ *** POSSIBLE TORNADO...DAMAGE TO A TRAILER ON
HAYSHILL ROAD NEAR COUNTY ROAD 18.
&&
SUNGERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 1:29 AM CST | Tornado Warning | BMX | Lamar | 31 min |
| Feb 6, 1:51 AM CST | Severe Thunderstorm Warning | BMX | Pickens | 54 min |
| Feb 6, 1:54 AM CST | Tornado Warning | BMX | Pickens | 51 min |
| Feb 6, 1:59 AM CST | Tornado Warning | BMX | Fayette, Lamar, Marion | 46 min |
| Feb 6, 2:30 AM CST | Tornado Warning | BMX | Winston | 27 min |
| Feb 6, 2:39 AM CST | Tornado Warning | BMX | Fayette, Pickens, Tuscaloosa | 51 min |
| Feb 6, 2:57 AM CST | Severe Thunderstorm Warning | BMX | Lamar | 48 min |
| Feb 6, 3:11 AM CST | Tornado Warning | BMX | Fayette, Walker | 39 min |
| Feb 6, 3:20 AM CST | Tornado Warning | BMX | Fayette, Lamar, Pickens | 40 min |
| Feb 6, 3:21 AM CST | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 39 min |
| Feb 6, 3:48 AM CST | Tornado Warning | BMX | Fayette, Pickens, Tuscaloosa | 30 min |
| Feb 6, 3:53 AM CST | Severe Thunderstorm Warning | BMX | Fayette, Walker, Winston | 52 min |
| Feb 6, 4:05 AM CST | Severe Thunderstorm Warning | BMX | Greene, Hale, Marengo, Sumter | 40 min |
| Feb 6, 4:13 AM CST | Tornado Warning | BMX | Fayette, Walker | 47 min |
| Feb 6, 4:14 AM CST | Tornado Warning | BMX | Blount | 31 min |
| Feb 6, 4:27 AM CST | Tornado Warning | BMX | Hale, Marengo | 33 min |
| Feb 6, 4:53 AM CST | Tornado Warning | BMX | Dallas, Hale, Marengo, Perry | 37 min |
| Feb 6, 5:22 AM CST | Tornado Warning | BMX | Autauga, Chilton, Dallas, Perry | 38 min |
| Feb 6, 5:50 AM CST | Tornado Warning | BMX | Chilton, Coosa | 40 min |
| Feb 6, 5:51 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, Shelby, Tuscaloosa | 39 min |
| Feb 6, 6:24 AM CST | Severe Thunderstorm Warning | BMX | Clay, Coosa, Talladega | 21 min |
| Feb 6, 6:29 AM CST | Tornado Warning | BMX | Clay, Coosa, Talladega | 46 min |
| Feb 6, 7:05 AM CST | Tornado Warning | BMX | Calhoun, Clay, Cleburne, Randolph, Talladega | 40 min |
| Feb 6, 7:08 AM CST | Severe Thunderstorm Warning | BMX | Lowndes, Montgomery | 37 min |
| Feb 6, 7:25 AM CST | Severe Thunderstorm Warning | BMX | Montgomery | 50 min |
| Feb 6, 7:38 AM CST | Tornado Warning | BMX | Cleburne | 22 min |
| Feb 6, 7:40 AM CST | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Elmore, Lee, Macon, Montgomery and 2 more | 65 min |
| Feb 6, 8:09 AM CST | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike | 36 min |
| Feb 6, 9:13 AM CST | Severe Thunderstorm Warning | BMX | Russell | 17 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.